Alert archive / Kansas / Special Weather Statements in 2021

Special Weather Statement, NWS Dodge City, KS

March 4, 2021Grant County, Seward County, Kansas

NWS Dodge City, KS issued this special weather statement at Mar 4, 2021, 2:15 PM CST for Grant County, Seward County, Kansas. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 4, 2021, 2:15 PM CST (20:15 UTC)
Expired
Mar 4, 2021, 2:45 PM CST
In force
30 min
Issued by
NWS Dodge City, KS

Counties Grant County, KS, Seward County, KS

The radar

The Dodge City radar (KDDC), 118 km from the middle of the area, began a volume at 20:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 8.3 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2021-03-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2021-03-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3054 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
107 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

003 
WWUS83 KDDC 042015
SPSDDC

Special Weather Statement
National Weather Service Dodge City KS
215 PM CST Thu Mar 4 2021

KSZ062-074>076-085-086-042045-
Seward-Stanton-Stevens-Kearny-Grant-Haskell-
215 PM CST Thu Mar 4 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN SEWARD...SOUTH
CENTRAL KEARNY...GRANT...EAST CENTRAL STANTON...NORTHEASTERN STEVENS
AND SOUTHWESTERN HASKELL COUNTIES...

At 214 PM CST, radar indicated strong thunderstorms were located
along a line extending from near Ulysses to near Woods. Movement was
northeast at 40 mph.

Wind gusts of 50 to 55 mph are possible with these storms.

Locations impacted include...
Ulysses, Satanta, Moscow, Ryus, Cave, Hickok, Woods and Big Bow. 

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3757 10163 3780 10123 3724 10066 3705 10108
TIME...MOT...LOC 2014Z 217DEG 37KT 3754 10140 3716 10103 

$$

RUSSELL

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this special weather statement went out at Mar 4, 1:35 PM CST, 40 minutes earlier.

Area forecast discussion, Mar 4, 1:35 PM CST, 40 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
135 PM CST Thu Mar 4 2021

...Updated Long Term...

.SHORT TERM...(This afternoon through Friday night)
Issued at 1200 PM CST Thu Mar 4 2021

Closed cyclone tracking across southern Colorado right on schedule
at midday, with the associated surface low organizing over SE
Colorado. Forcing for ascent and diffluence aloft continue to
increase at midday, and southeast winds will continue to increase
for the next several hours, gusting over 30 mph. Paltry moisture
advection continues, with dewpoints now into the upper 30s. There
is not much moisture to tap upstream in Oklahoma; only expecting
low to mid 40s into SW Kansas by late afternoon and evening.
Additional moistening is ongoing from aloft, with widespread virga
already present visually and on radar. 12z NAM is focusing its
instability axis (MU CAPE of 500-1000 J/kg) from roughly the Dodge
City vicinity to the Red Hills by early this evening. This is
actually a very favorable setup for severe convection, given the
diurnal timing, lift/forcing, and shear....minus the needed
moisture and instability. Some strong to marginally severe low
topped storms/supercells are plausible this afternoon and evening,
as mid level cold advection continues over minimal boundary layer
moisture. Marginal hail (quarters or less) and wind gusts (< 60
mph) are possible. Measurable rain will be scattered around with
this activity, but confidence on the widespread beneficial
rainfall remains focused overnight, in the deformation zone north
of the southeast-digging mid level cyclone as it tracks into
western Oklahoma by sunrise Friday. Storm total QPF grids still
show a widespread 0.25-0.50 inch rainfall, and HRRR guidance
suggests most of this will fall between midnight and sunrise
Friday. Temperatures will remain well above freezing through this
entire event, and all precipitation will fall as rain. Winds will
be quite elevated and gusty from the northeast during the rain,
gusting over 30 mph. Temperatures sunrise Friday in the upper 30s
and lower 40s.

Light rain will linger across especially the southern zones for
the first few hours of Friday morning, with some more measurable
QPF mainly south of US 50. Widespread stratus and low clouds will
prevail Friday morning, but rapidly dissipate through the
afternoon amid strong subsidence. Models do show minimal cold
advection behind the departing trough, with a net decrease of
about -3C at 850 mb versus Thursday, but with plenty of early
March afternoon sun, mid to upper 50s are still expected. NE winds
of 15-25 mph will gradually weaken through late afternoon.

.LONG TERM...(Saturday through Thursday)
Issued at 135 PM CST Thu Mar 4 2021

The forecast is completely dry, Saturday through at least Tuesday.
Broad high pressure ridging will provide for a fantastic early
spring weekend. Afternoon temperatures will be recovering through
the 60s Saturday and Sunday, but the typical Kansas south winds of
20-30 mph will be blowing both afternoons. Still a bargain for
early March.

More of the same Monday, windy and warm, as flow aloft begins to
trend SWly in response to an expansive long wave trough arriving
in western North America. Afternoon temperatures in the lower 70s.

We continue to monitor Tuesday for potentially extreme danger of
wildfire spread. Model consensus places primary lee cyclone
(<996 mb) in the vicinity of SW Nebraska 6 pm Tuesday, with a
strong dryline trailing southward through the high plains.
Pressure gradients will be tight, with the tightest gradients
likely east of the dryline in central Kansas (850 mb winds of
45-50 kts). Still, locations behind the dryline will likely be
windier drier and warmer than any guidance, and will likely have
fire weather headlines Tuesday. Afternoon temperatures from the
NBM were near 80 and were accepted.

Synoptic pattern appears decidely springlike mid next week, with a
strong established dryline and convective potential given strong
SWly flow aloft. Expansive longwave trough across the Rockies
Wednesday will edge out onto the plains late Wednesday. Details
will waffle this far out, but the deterministic 12z ECMWF
currently suggests severe convection late Wednesday from the
southeast zones northeast through central/NE Kansas. This severe
potential will have to be watched closely, given a strong SWly jet
aloft and an open gulf, but climatology says most will be
southeast of SW Kansas. Cold frontal passage is expected Wednesday
night, followed by cooler/more stable air Thursday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1028 AM CST Thu Mar 4 2021

High confidence that flight categories will degrade sharply this
TAF period, with ceilings falling to IFR and reduced visibility in
rain expected at all terminals. Increasing and lowering cloud
decks will continue this afternoon, with SE winds gusting to near
30 kts. Scattered rain showers and isolated thunderstorms are
expected to develop 18z Thu-00z Fri, at least in the vicinity of
all airports. The most degraded flight categories are expected
00-12z Fri, with widespread stratiform rain and stratus cigs
lowering to IFR. Visibility will be reduced to 3-4 sm at times.
Southeast winds this afternoon will back to northeast and remain
strong/gusty overnight, continuing to gust to near 30 kts at
GCK/DDC/LBL. Lingering light rain and stratus are expected 12-15z
Fri, followed by decreasing clouds and VFR by afternoon.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  62  41  59  32 /  40  90  30   0
GCK  61  40  58  30 /  40 100  30   0
EHA  72  39  57  31 /  40  60  50   0
LBL  68  38  57  31 /  40  70  60   0
HYS  67  40  58  30 /  60  90  10   0
P28  66  43  57  34 /  50 100  40   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Turner
LONG TERM...Turner
AVIATION...Turner
Hazardous weather outlook, Mar 4, 2:59 AM CST, 11 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
259 AM CST Thu Mar 4 2021

KSZ030-031-043>046-061>066-074>081-084>090-050900-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
259 AM CST Thu Mar 4 2021 /159 AM MST Thu Mar 4 2021/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

A few thunderstorms moving in from the Texas and Oklahoma
panhandles could contain hail larger than quarters. The timeframe
for these storms would be between 6-10 pm for areas mainly along
and south of a Garden City to Pratt line.

Day 1 Hazards
-------------
* Hail: Limited risk
* Lightning: Limited risk
* Non-thunderstorm wind: Limited risk
* Fire weather: Significant risk

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Days 2-7 Discussion
-------------------

Fire weather danger will increase starting on Saturday with next
Tuesday being a potential extreme fire risk day as forecast
relative humidity values are already around 15% and southwest
winds will be from 25-35 mph.

Days 2-7 Hazards
----------------
* Friday
  - Non thunderstorm wind: Limited risk

* Saturday
  - Non thunderstorm wind: Limited risk
  - Fire weather: Significant risk

* Sunday
  - Non thunderstorm wind: Limited risk
  - Fire weather: Elevated risk

* Monday
  - Non thunderstorm wind: Limited risk
  - Fire weather: Significant risk

* Tuesday
  - Non thunderstorm wind: Elevated risk
  - Fire weather: Extreme risk

* Wednesday
  - Non thunderstorm wind: Limited risk
  - Fire weather: Significant risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage
https://weather.gov/crh/ghwo?sid=ddc

In the hours before

Special weather statement, Mar 4, 2:15 PM CST, 0 minutes before
Special Weather Statement
National Weather Service Dodge City KS
215 PM CST Thu Mar 4 2021

KSZ062-074>076-085-086-042045-
Seward-Stanton-Stevens-Kearny-Grant-Haskell-
215 PM CST Thu Mar 4 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN SEWARD...SOUTH
CENTRAL KEARNY...GRANT...EAST CENTRAL STANTON...NORTHEASTERN STEVENS
AND SOUTHWESTERN HASKELL COUNTIES...

At 214 PM CST, radar indicated strong thunderstorms were located
along a line extending from near Ulysses to near Woods. Movement was
northeast at 40 mph.

Wind gusts of 50 to 55 mph are possible with these storms.

Locations impacted include...
Ulysses, Satanta, Moscow, Ryus, Cave, Hickok, Woods and Big Bow.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3757 10163 3780 10123 3724 10066 3705 10108
TIME...MOT...LOC 2014Z 217DEG 37KT 3754 10140 3716 10103

RUSSELL

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 4, 3:14 PM CSTSpecial Weather StatementDDCHamilton, Morton, Stanton, Stevens61 min
Mar 4, 3:53 PM CSTSpecial Weather StatementDDCBarber, Edwards, Finney, Ford, Hodgeman, Kiowa and 7 more52 min
Mar 4, 4:11 PM CSTSpecial Weather StatementDDCClark, Grant, Gray, Hamilton, Haskell, Kearny and 5 more64 min
Mar 4, 5:17 PM CSTSpecial Weather StatementDDCFinney, Haskell, Kearny, Scott, Seward43 min
Mar 4, 5:20 PM CSTSpecial Weather StatementDDCLane, Ness40 min

Nearby

Special Weather Statements in Kansas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.